Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 166, NWS New Orleans, LA

October 3, 2012Jefferson Parish, Lafourche Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Oct 3, 2012, 9:01 AM CDT for Jefferson Parish, Lafourche Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2012, 9:01 AM CDT (14:01 UTC)
Expired
Oct 3, 2012, 9:30 AM CDT
In force
29 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Jefferson Parish, LA, Lafourche Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2012-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2012-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WUUS54 KLIX 031401
SVRLIX
LAC051-057-031430-
/O.NEW.KLIX.SV.W.0166.121003T1401Z-121003T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
901 AM CDT WED OCT 3 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
  EXTREME SOUTHEASTERN LAFOURCHE PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 930 AM CDT

* AT 859 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  GRAND ISLE...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED PARISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

&&

LAT...LON 2923 9012 2931 9009 2933 9003 2930 9001
      2925 9005 2925 9008 2922 9006 2925 9000
      2927 8998 2928 9000 2930 8999 2934 9001
      2935 8997 2924 8995 2919 9004
TIME...MOT...LOC 1400Z 261DEG 8KT 2926 9001

$$
1 follow-up statement
185 
WWUS54 KLIX 031423
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
923 AM CDT WED OCT 3 2012

LAC051-057-031431-
/O.EXP.KLIX.SV.W.0166.000000T0000Z-121003T1430Z/
LAFOURCHE LA-JEFFERSON LA-
923 AM CDT WED OCT 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN JEFFERSON
AND EXTREME SOUTHEASTERN LAFOURCHE PARISHES WILL EXPIRE AT 930 AM
CDT...

LAT...LON 2923 9012 2931 9009 2933 9003 2930 9001
      2925 9005 2925 9008 2922 9006 2925 9000
      2927 8998 2928 9000 2930 8999 2934 9001
      2935 8997 2924 8995 2919 9004
TIME...MOT...LOC 1421Z 261DEG 8KT 2927 8996

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 8:55 AM CDT, 6 minutes earlier.

Area forecast discussion, Oct 3, 8:55 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
855 AM CDT WED OCT 3 2012

.UPDATE...

.SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. A DRY AND UNSTABLE
AIRMASS THIS MORNING WITH A PW OF 0.98 INCHES AND AN LI OF -4.3. A
COLD POOL AIR MASS IN PLACE ALOFT WITH FREEZING LEVELS DOWN AROUND
10,000 FEET. WITH THAT IN MIND...ISOLATED AREAS OF CONVECTIVE
THUNDERSTORMS WITH A FEW STRONG STORMS POSSIBLE. THE PRIMARY
THREAT WILL BE SMALL HAIL...POSSIBLE STRONG DOWN BURSTS AND
FREQUENT LIGHTNING. HOWEVER...MOST AREAS WILL REMAIN DRY WITH
PARTLY TO MOSTLY SUNNY SKIES AND AT OR NEAR NORMAL SURFACE
TEMPERATURES.

&&

.PREV DISCUSSION... /ISSUED 329 AM CDT WED OCT 3 2012/

SYNOPSIS...

UPPER LOW CENTERED OVER NORTHERN LOUISIANA EARLY THIS MORNING.
WEAK HIGH PRESSURE OVER THE EASTERN PORTION OF THE COUNTRY. LOW
PRESSURE OVER WESTERN ONTARIO EXTENDS SOUTHWARD INTO THE COLORADO
ROCKIES. THE UPPER LOW IS PRODUCING ISOLATED CONVECTION JUST TO
THE WEST OF OUR AREA...MOVING NORTHWARD. ALSO ISOLATED CONVECTION
OVER THE LAKE CHARLES MARINE AREA. OUTSIDE OF CONVECTION...LITTLE
IN THE WAY OF CLOUD COVER THIS MORNING. TEMPERATURES RANGE FROM
UPPER 50S TO MIDDLE 60S.

SHORT TERM...

SHORT TERM ISSUE WILL BE CONVECTIVE POTENTIAL TODAY. UPPER TR OF
WILL BE SHIFTING TO THE EAST OF THE AREA TODAY. WHILE MOISTURE IS
RATHER LIMITED WITH PRECIPITABLE WATER VALUES AROUND 1
INCH...THERE IS OBVIOUSLY ENOUGH FOR ISOLATED CONVECTION TO
DEVELOP. WITH 500 MB TEMPERATURES AROUND -14C...LAPSE RATES
SUFFICIENT FOR THUNDERSTORMS WITH CAPES AROUND 1000-1500. WET BULB
ZERO TEMPERATURES AROUND 9000 FEET WOULD SUPPORT HAIL. WINDOW FOR
CONVECTION IS RATHER SMALL AS WARM ADVECTION WILL LESSEN LAPSE
RATES BY AFTERNOON. WILL ONLY CARRY SLIGHT CHANCE POPS FOR
NOW...BUT MAY INCREASE THEM AT PRESS TIME IF RADAR RETURNS JUSTIFY
IT. AFTER TODAY...NO PRECIPITATION EXPECTED THROUGH SHORT TERM
PERIOD. GUIDANCE TEMPERATURES SHOW LITTLE SPREAD ON HIGHS AND
ACCEPTED. WILL TREND TOWARD COOLER MAV GUIDANCE ON OVERNIGHT LOWS
WITH RELATIVELY DRY AIR IN PLACE. HIGHS WILL MAKE IT INTO THE
MID AND UPPER 80S FOR THURSDAY AND FRIDAY...WELL ABOVE NORMAL FOR
EARLY OCTOBER. 35

LONG TERM...

UPPER RIDGING OVER MEXICO AND THE BAHAMAS LEAVES A BIT OF AN UPPER
WEAKNESS OVER THE GULF FOR THE END OF THE WEEK. ANY WEATHER
ASSOCIATED WITH THIS FEATURE IS EXPECTED TO REMAIN SOUTH OF OUR
AREA OF RESPONSIBILITY. ZONAL FLOW BECOMES SLIGHTLY NORTHWEST
SATURDAY AND SUNDAY AS A STRONG TROF ROTATES THROUGH THE GREAT
LAKES. THIS WILL DRIVE A COLD FRONT THROUGH THE AREA SATURDAY
NIGHT...GFS...OR SUNDAY...ECMWF. WILL HOLD ONTO MINOR MENTION OF
PRECIPITATION THAT IS ALREADY IN FORECAST PACKAGE...SIMILAR TO GFS
SOLUTION...MAINLY POST FRONTAL SUNDAY AND SUNDAY NIGHT. TEMPERATURES
WILL BE ABOVE NORMAL SATURDAY...THEN COOLING TO ABOUT 10 DEGREES
BELOW NORMAL FOR SUNDAY AND MONDAY BEFORE MODERATING TO NEAR
NORMAL FOR TUESDAY AND WEDNESDAY OF NEXT WEEK. 35

AVIATION...

WHILE TERMINALS SHOULD BE PREDOMINANTLY VFR TODAY...SOME CONVECTION
FORMING UNDER COLD POOL ALOFT ALONG WITH JET STREAM DYNAMICS WILL BE
CAPABLE OF HAIL PRODUCTION ALOFT AND POSSIBLY REACHING THE SURFACE
FROM 0.25"-1.00" SIZES. CONVECTIVE PROBABILITY AT 20 PERCENT WILL
NOT ALLOW MENTION IN TAFS BUT AVIATION INTERESTS SHOULD BE AWARE OF
ISOLATED CONVECTION ENROUTE ACROSS THE AREA MAINLY THIS MORNING AND
EARLY AFTERNOON. 24/RR

MARINE...

SOUTHEAST TO EAST FLOW SHOULD REMAIN LIGHT TODAY ALONG WITH LOW
SEAS. UPPER LEVEL IMPULSE TRAVERSING THE BASE OF UPPER LEVEL TROUGH
AND ASSOCIATED COLD POOL ALOFT WILL BE CAPABLE OF PRODUCING ISOLATED
STRONG TO MARGINALLY SEVERE THUNDERSTORMS IN THE COASTAL WATERS.
WIND GUSTS AROUND 35KT...HAIL AND ISOLATED WATERSPOUTS WILL BE
POSSIBLE TODAY. MODERATE NORTHEASTERLY FLOW THEN DEVELOPS THURSDAY
AND CARRIES INTO FRIDAY. COLD FRONT MOVES OFF THE COAST SATURDAY
NIGHT WITH NORTHERLY WINDS INCREASING TO DEVELOP HIGHER SEAS SUNDAY.
SMALL CRAFT ADVISORY CRITERIA SEEMS A POTENTIAL FOR SUNDAY.  24/RR

DECISION SUPPORT...
DSS CODE...BLUE
DEPLOYED...NONE
ACTIVATION...NONE
ACTIVITIES...MONITORING MINOR RIVER FLOODING
             MONITORING CONVECTION WITH HAIL POTENTIAL
             HURRICANE ISAAC RECOVERY SUPPORT.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  82  57  86  58 /  20  10  10  10
BTR  85  61  88  61 /  20  10  10  10
ASD  84  59  87  58 /  20  10  10  10
MSY  84  65  86  66 /  20  10  10  10
GPT  83  60  86  61 /  20  10  10  10
PQL  83  58  87  58 /  20  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 3, 4:52 AM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
452 AM CDT WED OCT 3 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-040000-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
452 AM CDT WED OCT 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING AND AFTERNOON
ACROSS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. A FEW STORMS
MAY BECOME STRONG WITH WIND GUSTS TO 40 MPH AND HAIL UP TO THE
SIZE OF DIMES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Oct 3, 8:17 AM CDT, 44 minutes before
LAZ067-068-031400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
817 AM CDT WED OCT 3 2012

...STRONG THUNDERSTORM WITH HAIL MOVING EAST AFFECTING LOWER
LAFOURCHE PARISH...LOWER JEFFERSON PARISH...

AT 811 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES SOUTHEAST OF GALLIANO...OR ABOUT 7 MILES
WEST OF GRAND ISLE CMAN...MOVING EAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GRAND ISLE.

THE PRIMARY THREAT FROM THIS STORM IS PEA TO DIME SIZE HAIL AND
CLOUD TO GROUND LIGHTNING. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 9:02 AM CDTSpecial Marine WarningLIX58 min
Oct 3, 10:02 AM CDTSpecial Marine WarningLIX58 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.